Alert archive / California / High Surf Advisories in 2023
High Surf Advisory 21, NWS Los Angeles, CA
NWS Los Angeles, CA issued this high surf advisory at Sep 20, 2023, 1:36 AM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2023, 1:36 AM PDT (08:36 UTC)
- Expired
- Sep 20, 2023, 11:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Los Angeles, CA
Counties San Luis Obispo County, CA, Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 20 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340 WHUS46 KLOX 200836 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 136 AM PDT Wed Sep 20 2023 CAZ340-346-201800- /O.NEW.KLOX.SU.Y.0021.230920T0836Z-230920T1800Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 136 AM PDT Wed Sep 20 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Large breaking waves of 7 to 10 feet with local sets up to 13 feet with dangerous rip currents. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...Until 11 AM PDT this morning. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Hall
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Sep 19, 11:20 PM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 19, 11:20 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Los Angeles/Oxnard CA 1120 PM PDT Tue Sep 19 2023 .SYNOPSIS...19/920 PM. A series of low pressure systems will keep temperatures below normal through the week. Areas of overnight low clouds are expected through Thursday with some drizzle or light rain at times, then partial clearing in the afternoon. A warming trend will begin Friday, but temperatures are expected to remain below normal into early next week. && .SHORT TERM (TUE-FRI)...19/919 PM. ***UPDATE*** This pattern of overnight to morning marine layer clouds and cooler weather persisted today with highs in the 60s and 70s over much of the area. Warmer valleys and the interior managed to rise into the 80s. Marine layer clouds have begun to return this evening, and with the upper level low system just off Point Conception the marine layer should deepen further tonight. Clouds and fog should push well into the valleys overnight into Wednesday morning, and there is a chance for light drizzle Wednesday morning as the low moves over LA County. Clouds will likely struggle to clear during the day. The current forecast looks pretty on track, however, light drizzle was expanded to most of the coastal areas and the coastal waters as guidance (GFS, SREF) suggest there is a chance off the Central Coast as well. High temperatures will be quite limited tomorrow by clouds and a deep marine layer, and should trend a few degrees cooler than today's highs. ***From Previous Discussion*** The forecast through Friday remains largely unchanged. Two upper lows will move near or through the area the next couple days, increasing marine layer cloudiness and bringing back drizzle and light rain chances to coast and valleys, mainly south of Pt Conception. The first upper low is still spinning a few hundred miles to the west and will turn east tonight and move onshore somewhere near Pt Conception in the morning. The second low will be dropping out of Canada Wednesday and will move into northern California Thursday. Ensembles continue to single out Thursday as having the best chances for light precip, mainly south of Pt Conception, though certainly can't rule out some drizzle tomorrow morning as well. Temperatures likely to cool several degrees across the valleys by Thursday with minimal afternoon clearing south of Pt Conception. Friday will be the start of a slow warming trend but the unusually persistent and deep marine layer pattern will likely continue for several more days. .LONG TERM (SAT-TUE)...19/147 PM. Looks like a fairly long duration of very low impact weather across southwest California with temperatures remaining either near or slightly below normal. Weak high pressure will develop Friday and last into the weekend. But after that an unseasonably strong storm will spin up off the OR/WA coast that will stem or stop the warming trend through the end of the week. There's even a dying and dry cold front from that storm that will pass through later Tuesday into Wednesday. So likely continued morning marine layer clouds for coast and some valleys through the week and moderate onshore flow. && .AVIATION...20/0619Z. At 0418Z at KLAX, the marine layer was 1800 feet deep. The top of the inversion was 2200 feet with a temperature of 17 degrees C. High confidence in desert TAFs. Moderate confidence in all others due to timing of flight cat changes. For coastal and valley sites, timing of flight cat changes may be off by +/- 2 hours. Cigs may be off by +/- 300 ft. There is a 30% chance of no cigs at KSBA and a 20% chance of no cigs at KPRB. KLAX...Moderate confidence in TAF. Cigs may vary between 012 aND 018. VFR conds may arrive as late as 21Z. No significant easterly wind component is expected. KBUR...Moderate confidence in TAF. Cigs may arrive as early as 09Z. VFR conds may not arrive until 20Z. && .MARINE...19/849 PM. For the Outer Waters, moderate to high confidence in current forecast. Through tonight, there is a 20-30% chance of local Small Craft Advisory (SCA) level wind gusts, especially south of Point Conception. For Wednesday through Friday, high confidence in winds and seas remaining below SCA levels. For Saturday and Sunday, there is a 20-30% chance of SCA level winds. For the Inner Waters north of Point Sal, high confidence in current forecast. Tonight through Sunday, winds and seas are expected to remain below SCA levels. For the Inner Waters south of Point Conception, moderate to high confidence in current forecast. For the western half of the Santa Barbara Channel, there is a 20-30% chance of SCA level wind gusts tonight and again on Saturday/Sunday during the evening and overnight hours. Elsewhere and otherwise, high confidence in winds and seas remaining below SCA levels through Sunday. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Phillips/MW AVIATION...Rorke MARINE...RAT/Lund SYNOPSIS...MW weather.gov/losangeles Experimental Graphical Hazardous Weather Outlook at: https://www.weather.gov/erh/ghwo?wfo=lox
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:32 AM PDT | Small Craft Advisory | LOX | 12 hr |
Nearby
High Surf Advisories in California, 2023Every high surf advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.